Ohio, 2015

Strong Wind in Ohio, April 21, 2015

April 21, 2015 · NWS PBZ · 1 event in 1 county or zone

Winds gusted over from 40 to over 50 MPH across portions of eastern Ohio, northern West Virginia, and western Pennsylvania the afternoon and evening of the 21st. These winds occurred in a tight pressure gradient behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Winds gusted over from 40 to over 50 MPH across portions of eastern Ohio, northern West Virginia, and western Pennsylvania the afternoon and evening of the 21st. These winds occurred in a tight pressure gradient behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 21, 6:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 21, 6:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT TUE APR 21 2015

.SYNOPSIS...
UNSEASONABLY COOL TEMPERATURES AND GUSTY WINDS CAN BE EXPECTED
THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWER WITH SOME GRAUPEL MOVING ACROSS ALLEGHENY COUNTY THIS
MORNING HAS PROMPTED AN UPDATE TO POPS EARLY ON AS AN UPPER
SHORTWAVE PIVOTS ACROSS THE REGION. ONCE THIS PASSES...A QUIET
PERIOD IS EXPECTED UNTIL BETTER MIXING AND DIURNAL HEATING OCCURS
LATER THIS MORNING. NO OTHER ADJUSTMENTS MADE AT THIS TIME.

PREV DISCUSSION FOLLOWS..
BROAD TROUGHING OVER THE EASTERN STATES WILL BECOME WELL
ESTABLISHED AS THE ASSOCIATED UPPER LOW SWINGS ACROSS THE NORTHERN
GREAT LAKES TODAY. LATEST WV IMAGERY SHOWS DRIER AIR ALREADY
WORKING IN ACROSS THE FORECAST AREA BUT EVEN THEN THE LARGE SCALE
CYCLONIC FLOW WILL FACILITATE MIXING AND A RATHER DEEP BOUNDARY
LAYER WILL SET UP TODAY. MODEL SOUNDINGS ARE ALL IN RELATIVELY
GOOD AGREEMENT WITH THIS AND SHOW THE BL EXTENDING UP TO AROUND
700MB ON AVERAGE BY THIS AFTERNOON. WITH THE TROUGH IN PLACE AND
JET SAGGING FARTHER SOUTH...WINDS ALOFT ARE MUCH STRONGER THAN
NORMAL FOR THIS TIME OF YEAR...WHICH STICKS OUT LOOKING AT NAEFS
RETURN INTERVALS WHICH SHOW 90TH PERCENTILE TO MAX VALUES THROUGH
THE WEEK...AND U COMPONENT ANOMALIES NEAR 3 STANDARD DEVIATIONS
ABOVE NORMAL. A WIND ADVISORY WAS ISSUED FOR WESTERN PORTIONS OF
THE FORECAST AREA CONSIDERING THE DEEP MIXING WILL TAP INTO THESE
WINDS (WHICH CAN CLEARLY BE SEEN VIA BUFKIT MOMENTUM TRANSFER
VALUES) AND SFC PRESSURE GRADIENTS ARE RATHER STRONG. SUSTAINED
WINDS ON AVERAGE WILL BE AROUND 25 MPH OVER THE COURSE OF THE
DAY...BUT WE COULD SEE GUSTS TWICE THAT MUCH AT TIMES...ESPECIALLY
IN THE VICINITY OF ANY HIGH- BASED SHOWERS TODAY. OPTED NOT TO
INCLUDE MENTION OF THUNDER IN THE FORECAST...BUT AN ISOLATED
LIGHTNING STRIKE HERE AND THERE WILL CERTAINLY BE POSSIBLE ALONG
WITH GRAUPEL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WINDS WILL BEGIN TO WIND DOWN BY LATE AFTERNOON AND INTO THE
EVENING AS THE MIXING DECREASES BUT SFC PRESSURE GRADIENTS AND A
SHORTWAVE APPROACHING FROM THE WEST SHOULD KEEP SUSTAINED WINDS
ELEVATED ENOUGH TO KEEP THINGS MODERATELY MIXED IN THE LOWER
LEVELS AND KEEP OVERNIGHT LOWS FROM DROPPING A CONSIDERABLE
AMOUNT. PRECIPITATION CHANCES AND GUSTY WINDS DURING THE AFTERNOON WILL
BE MAINTAINED THROUGH THE REMAINDER OF THE PERIOD AS MULTIPLE
SHORTWAVES MOVE ALONG THE BASE OF THE LONGWAVE TROUGH. AT THIS
TIME IT DOES NOT LOOK LIKE ADVISORY LEVEL WINDS WILL BE SEEN AGAIN
ON WEDNESDAY OR THURSDAY...BUT THIS WILL NEED TO BE WATCHED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GFS/ECMWF MODELS HAVE FLIP FLOPPED OVER THE LAST 24 HOURS ON WHETHER
THE SATURDAY SYSTEM WILL PASS ACROSS THE FORECAST AREA OR REMAIN TO
THE SOUTH. ECMWF NOW HAS THE MORE NORTHERN TRACK WHILE THE GFS HAS
THE SOUTHERN TRACK. SIMILAR TO YESTERDAY...ENSEMBLES SUPPORT THE
ECMWF SOLUTION...SO HAVE ADDED SOME POPS BACK INTO THE FORECAST FROM
PITTSBURGH SOUTH. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE
EXTENDED FORECAST...WITH SEVERAL NIGHTS OF NEAR FREEZING
TEMPERATURES.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MID LEVEL CLOUDS ARE EXPECTED THROUGHOUT THE TAF PERIOD. BIGGEST
IMPACT THROUGH THE NEXT 24 HOURS WILL BE WINDS DURING THE AFTERNOON
HOURS. WIDESPREAD WEST-SOUTHWEST WIND GUSTS TO 35-40 KT ARE
EXPECTED...AND THESE SPEEDS MAY STILL BE CONSERVATIVE. GUSTS WILL
CONTINUE INTO THE EVENING HOURS...BUT SHOULD NOT BE AS STRONG BY
THAT TIME PERIOD. HIGH-RESOLUTION MODELS SHOW LINE OF SHOWERS
DEVELOPING ALONG A BOUNDARY THIS AFTERNOON EXTENDING FROM DUBOIS
SOUTHWEST BACK TOWARDS WHEELING...AND HAVE GONE WITH VCSH FOR MANY
LOCATIONS. MORE WIDESPREAD RAIN IS EXPECTED TO MOVE IN FOR
WEDNESDAY...WHICH HAS BEEN ADDED TO THE EXTENDED PORTION OF THE
PIT TAF.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/... PERIODIC RESTRICTIONS
ARE POSSIBLE MUCH OF THE PERIOD MAINLY NORTH OF PIT AS THE UPPER
TROUGH PERSISTS OVER THE GREAT LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR OHZ039>041-048>050-057>059.
PA...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR PAZ007-013-014-020>022-029-073.
WV...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR WVZ001>003.

&&
Hazardous weather outlook, Apr 21, 3:09 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT TUE APR 21 2015

OHZ039>041-048>050-057>059-PAZ007-013-014-020>022-029-073-WVZ001>003-
220815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-
ARMSTRONG-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
409 AM EDT TUE APR 21 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ068-069-PAZ008-009-015-016-023-031-074>076-WVZ004-012-
021>023-041-220815-
GARRETT-NOBLE-MONROE-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
GREENE-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
409 AM EDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Muskingum

When
April 21, 10:00 AM EST to 6:00 PM EST
Where
Muskingum forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A 45 MPH wind gust was measure at the Zanesville Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562299.